AiR member Layagirl wrote in with two questions:
"My son has been on methadone since May, 2015. His high dose was 88 mg and he began a slow taper in May of 2 mg/week about a month ago. What are the possible physical and emotional effects he may experience as he tapers? Thank you for the information."
"One more question. What would be your experts' opinion as to the optimal taper down from 88 mg? Thank you!"
Your son has been stable on methadone and is now tapering off. Coming off of methadone is a choice some Loved Ones make because they feel ready and because they dislike being tied to a strong drug and to the clinic life.
I am not a medical or methadone expert. If you do an internet search for “taper from methadone” you will find sites where former opiate users on methadone discuss their experience tapering, with some giving their advice on how to taper (e.g. a drop in dosage should not exceed more than 10-15% every two weeks).
For an official protocol, here is one from the Department of Defense/VA:
Methadone has one of the longest half lives of any opioid (up to 60 hours); this is the time period it takes the body to eliminate half of the drug. This means it stays in your system longer and can cause a longer protracted withdrawal process than other opioids.
From my own experience with methadone and that of others I have known personally, I want to make two points.
The first is that dropping in dosage from higher amounts is much less difficult than when you get down towards the bottom: say 10 mg or less. The reason, again in my opinion, is that each drop below 10 mg represents a more significant portion of the amount you are dropping from: so a 5 mg drop from 10mg is a 50% drop. Compare this with a drop by 5mg from 50mg (5 into 50 is only 10%).
Your son should check on how the clinic plans to address this last step of the taper. He should have control over how fast it goes. He may start feeling the effects of withdrawal during this last period, regardless of how slow he goes. It will help if he is prepared for some discomfort and can formulate a plan for “lying low” should he not feel well.
The final drop from 2mg to 0 is a 200% drop. That’s huge. Many people, including myself, felt this last taper the most acutely.
Withdrawal from methadone is long, so the period after 0mg can be uncomfortable for weeks, perhaps a month: low energy, joint pain, real trouble sleeping, depression, flu symptoms, no appetite, what I call 'restless body' (where you can’t stay still without feeling a deep itch throughout your body). People are different in how they respond to medications and to withdrawal. You’ll read accounts by some when you look at chat sites whose withdrawal period was shorter or less severe.
You only have to think of yourself to recognize how hard weeks of such symptoms can be. You have obligations like work and you are dragging yourself around, exhausted from weeks of discomfort and lack of sleep. If you are not strong emotionally and in recovery mode, you are going to find your head screaming for relief, for a way to get through your day. The urge to use, to simply get your energy back, is great. It’s a time of great vulnerability. The treatment world does a poor job of recognizing this period. Relapse to opiates is blamed on “not being on methadone” and the studies bear this out: drug-free = higher relapse. But few recognize this vulnerability and provide adequate support to get through it.
Here are two posts we wrote about this period and the protections you can help your son put in place so that he succeeds with complete withdrawal.
Let us know how it is going. Be well.